Other Articles
July 8, 1961

Drug-Related Blood Dyscrasias

Author Affiliations

Atlanta, Ga.; Philadelphia, Pa.; Houston, Tex.

Associate Professor of Medicine, Emory University School of Medicine (Dr. Huguley); Associate Professor of Medicine, Jefferson Medical College (Dr. Erslev); Associate Hematologist, Department of Medicine; University of Texas, M. D. Anderson Hospital & Tumor Institute (Dr. Bergsagel).

JAMA. 1961;177(1):23-26. doi:10.1001/jama.1961.73040270010004a

A registry, established to study blood dyscrasias that might be related to drugs, received 448 reports of such cases during the year 1960. There were 97 cases of pancytopenia. Among the 31 cases in which a single drug was implicated, 5 drugs were associated with more than 1 case: chloramphenicol, methyl-phenylethyl-hydantoin, phenylbutazone, and the 2 insecticides, gamma benzene hexachloride and chlordane. There were 44 cases of thrombocytopenia, and among the 16 cases in which a single drug was implicated the one most frequently involved was quinidine (5 cases). Among 93 cases of leukopenia there were 8 in which chlorpromazine was the only drug implicated. It is evident that certain drugs must be used only if the physician is alert, and alerts his patient, to the fever, sore throat, weakness, pallor, or bleeding that may be the first sign of developing blood dyscrasia.